Tennessee, 2019

Damaging Winds in Tennessee, April 8, 2019

April 8, 2019 · NWS MRX · 2 events in 2 counties and zones

A small thunderstorm complex moved into a weakly unstable environment across East Tennessee during the morning generating isolated wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A small thunderstorm complex moved into a weakly unstable environment across East Tennessee during the morning generating isolated wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 8, 5:33 AM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Apr 8, 5:33 AM CST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
733 AM EDT Mon Apr 8 2019

.AVIATION...

The 12z TAF period will be a difficult one, with multiple rounds
of showers and thunderstorms affecting most terminals, especially
KCHA which will be closer to the upper low that is responsible
for convection. Timing in significant breaks will be difficult,
but have tried to show a break beginning late this morning before
next wave of convection arrives in earnest late this afternoon and
evening. KCHA is likely to see several hours of VCSH/VCTS this
afternoon through tonight as upper low draws near.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

CD
Hazardous weather outlook, Apr 8, 2:58 AM CST, 3 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
458 AM EDT Mon Apr 8 2019

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-090900-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
458 AM EDT Mon Apr 8 2019 /358 AM CDT Mon Apr 8 2019/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...Today and Tonight

Scattered to numerous showers and thunderstorms are expected again
today. Widespread severe weather is not expected, but a few strong
to severe storms could occur, mainly in the southern valley. The
main threat with any stronger storms would be some locally heavy
rains, as well as possibly some small hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Apr 8, 6:21 AM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
821 AM EDT MON APR 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG      BYBEE                  36.05N 83.17W
04/07/2019                   COCKE              TN   911 CALL CENTER

            MULTIPLE TREES DOWN AROUND THE BYBEE AREA.

0645 PM     HAIL             MIDWAY                  36.18N 83.00W
04/07/2019  E1.50 INCH       GREENE             TN   PUBLIC

0545 PM     HAIL             2 NW HOPEWELL           35.26N 84.92W
04/07/2019  E0.25 INCH       BRADLEY            TN   PUBLIC

&&

The radar

The Northeast Alabama radar (KHTX), 41 km away, was scanning. The volume nearest the first event began at 12:49 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marion

When
April 8, 6:48 AM CST
Where
Marion County, 5.12 mi NNW of Martin Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
Post Office
Coordinates
35.240, -85.830

A few trees down in Monteagle and the surrounding vicinity.

Thunderstorm Wind, Knox

When
April 8, 11:00 AM EST
Where
Knox County, 0.89 mi SW of Mascot
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
36.060, -83.760

A few shingles were blown off a roof and a large tree limb was downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2019Every state in 2019This day in weather historyWarnings in Tennessee, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 809027, 809028.